Why the confusion in Hashimoto’s encephalopathy?
- 1Department of Neurosurgery, John Radcliffe Hospital, Oxford, UK
- 2Department of Paediatric Neurology, John Radcliffe Hospital, Oxford, UK
- 3Department of Paediatrics, Milton Keynes Hospital NHS Foundation Trust, Milton Keynes, UK
- 4Department of Paediatrics, Oxford Radcliffe NHS Trust, Oxford, UK
- Correspondence to Dr Bodiabaduge A P Jayasekera,
A 13-year-old girl presented with an afebrile seizure followed by prolonged confusion and visual hallucinations. Initial investigations in the form of blood tests, cerebrospinal fluid analysis and head imaging by CT, were normal. She represented with two further episodes within a period of 3 weeks. Further investigations considering infective, metabolic and some autoimmune causes of encephalopathy were negative. An MRI head scan was normal. Thyroid function testing disclosed primary hypothyroidism and elevated antithyroid antibodies. She responded well to glucocorticoid therapy for presumed Hashimoto’s encephalopathy (HE). HE describes patients with various neurological manifestations with elevated titres of antithyroid antibodies. There are no clear criteria for diagnosis, with many cases labelled as HE. Responses to corticosteroid therapy are favourable. In patients with unexplained encephalopathy, HE should be considered given the favourable response to glucocorticoid therapy.
Competing interests None.
Patient consent Obtained.